Introduction: Statins reduce the risk of cardiovascular morbidity and mortality in patients with or at risk for cardiovascular disease and their use is expanding, especially in elderly. Statins are prescribed on a long-term basis and may undergo drug-drug interactions (DDIs) with other drugs. Statins have different safety and tolerability, and this might affect the possibility of DDIs with other cardiovascular drugs, increasing the risk of statin-associated myopathy and hepatotoxicity. Polypharmacy and pharmacogenetic variability are potential causes of statin DDIs. Thus, the safety and adverse effects of statins, particularly in patients receiving multiple medications at risk of DDIs, are a matter of special concern. Areas covered: The purpose of this manuscript is to give an update on the potential statin DDIs and related adverse drug reactions (myopathy and hepatotoxicity), with special considerations on polypharmacy in elderly population, HIV patients, cardiovascular drugs and liver toxicities. The potential DDIs among statins and monoclonal antibodies including the recently approved PCSK9 inhibitors are also extensively discussed in the present review. Expert opinion: A better understanding of the incidence and clinical significance of statin DDIs will help physicians in fine-tuning the lipid-lowering therapeutic interventions thus providing their patients with an evidence-based, safe and cost-effective clinical support.
|Titolo:||Statin drug interactions and related adverse reactions : an update|
|Parole Chiave:||dabigatran; elderly patients; HIV patients; ivabradine; liver toxicity; PCSK9 inhibitors antibodies; polypharmacy; sacubitril; ticagrelor; tocilizumab|
|Settore Scientifico Disciplinare:||Settore BIO/14 - Farmacologia|
|Data di pubblicazione:||gen-2018|
|Data ahead of print / Data di stampa:||23-ott-2017|
|Digital Object Identifier (DOI):||10.1080/14740338.2018.1394455|
|Appare nelle tipologie:||01 - Articolo su periodico|